Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 46, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 21, 2000, 8:36 PM EDT for Fairfield County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2000, 8:36 PM EDT (00:36 UTC)
- Expired
- May 21, 2000, 9:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:50 PM EDT | Hail 1 | Winnsboro, SC | Sheriff reported 1 inch hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
326 WUUS52 KCAE 220037 SVRCAE SCC039-220100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 836 PM EDT SUN MAY 21 2000 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 900 PM EDT. * AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RIDGEWAY...OR ABOUT 6 MILES EAST OF WINNSBORO...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN FAIRFIELD COUNTY AT 850 PM EDT RURAL NORTHEASTERN FAIRFIELD COUNTY AT 900 PM EDT THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA. JDB/RCC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:54 PM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, May 21, 2:54 PM EDT, 5 hours 42 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-220622- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA, SC 254 PM EDT SUN MAY 21 2000 TONIGHT/MON-TUE DISC: WEAK COLD FRONT NORTH OF THE CAE CWA MOVING QUITE SLOWLY. MODELS SHOW APPROACHING SHORT WAVE SHOULD NUDGE WEAK FRONT FARTHER TO THE SOUTHEAST OVERNIGHT AND EVENTUALLY INTO CENTRAL SOUTH CAROLINA MONDAY. MODELS ALSO BRING WEAK PVA TO AREA TONIGHT AND AN INCREASE IN LOW LEVEL MOISTURE. ETA CAPES GET UP TO 400-500 LATE TONIGHT...ETA KIS REACH 30 AND ETA LIS -1/-2. MODELS ALSO HAVE 80-100 KT JET WITH SHORT WAVE TONIGHT. ETA GIVES CAE 18% POP BUT PREFER THE FWC 36% FOR TONIGHT. MOISTURE AND SHORT WAVE MOVE THROUGH CENTRAL SOUTH CAROLINA MONDAY MORNING 12Z-15Z. LIKE THE AVN 20% CHANCE EARLY THEN BECOMING MOSTLY SUNNY AS DRIER AIR MOVES IN MONDAY. MONDAY NIGHT STARTS OFF DRY BUT YET ANOTHER SHORT WAVE BRINGS ANOTHER SHOT OF MOISTURE AND UPWARD LIFT LATE MONDAY NIGHT INTO TUESDAY. SOME MINOR TWEAKS TO GUIDANCE BUT WILL BE CLOSE. FCSTID = 7 CAE 64 84 62 87 / 40 20 20 30 AGS 65 86 61 88 / 40 10 20 30 SSC 66 84 62 87 / 40 20 20 30 OGB 66 85 62 88 / 40 10 20 30 EXTENDED DISC: WED-FRI: UPPER RIDGE BUILDS OVER THE SOUTHEAST. IT IS HARD TO BELIEVE MRF COLD FRONT IN AREA AS EARLY AS THURSDAY. DECIDED TO HOLD FRONT BACK AND ASSOCIATED WEATHER UNTIL FRIDAY. .CAE... GA...NONE. SC...NONE. TTH
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.